Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 4, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 23, 2020, 6:48 PM CDT for Garza County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 6:48 PM CDT (23:48 UTC)
- Expired
- May 23, 2020, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 3.0 in
County Garza County, TX
The radar
The Lubbock radar (KLBB), 82 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990
WFUS54 KLUB 232348
TORLUB
TXC169-240015-
/O.NEW.KLUB.TO.W.0004.200523T2348Z-200524T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
648 PM CDT Sat May 23 2020
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southwestern Garza County in northwestern Texas...
* Until 715 PM CDT.
* At 647 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Justiceburg, or 11 miles south of
Post, moving northeast at 5 mph.
HAZARD...Tornado and hail up to three inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3304 10151 3317 10131 3299 10114 3297 10114
3296 10144
TIME...MOT...LOC 2347Z 234DEG 5KT 3302 10138
TORNADO...RADAR INDICATED
HAIL...3.00IN
$$
261 follow-up statement
869
WWUS54 KLUB 240008
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
708 PM CDT Sat May 23 2020
TXC169-240015-
/O.CON.KLUB.TO.W.0004.000000T0000Z-200524T0015Z/
Garza TX-
708 PM CDT Sat May 23 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN GARZA COUNTY...
At 707 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Justiceburg, or 10 miles south of Post,
moving northeast at 10 mph. If on Lake Alan Henry, take cover now.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3306 10147 3317 10131 3299 10114 3297 10114
3296 10144
TIME...MOT...LOC 0007Z 245DEG 8KT 3304 10133
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:35 PM CDT, 13 minutes earlier.
Area forecast discussion, May 23, 6:35 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 635 PM CDT Sat May 23 2020 .AVIATION... Severe Thunderstorms will continue in the vicinity of KPVW and KLBB through at least 01 UTC. TSRA possible at KCDS later this evening. Low stratus may develop tonight and bring category reductions, more likely at KCDS. LLWS also expected at all terminals due to strong LLJ overnight through early Sunday morning. Another round of tstm activity is expected across the area Sunday afternoon. && .PREV DISCUSSION... /issued 218 PM CDT Sat May 23 2020/ SHORT TERM... Southwesterly flow aloft will continue tonight into Sunday as a trough axis sharpens from ERN MT into western Chihuahua. Thunderstorm activity continues to be expected this evening. Please see previous versions of this discussion for more detail on the immediate term insight. Storms should move east of the region by midnight with the dryline perhaps pushing as far west as a Brownfield to Tulia line. After mostly quiet conditions overnight, thunderstorms will be expected once again Sunday afternoon with an attendant risk of severe storms. Most forecast guidance has tapered high temperatures on Sunday which may proved to limit the risk to some extent though another round of severe, perhaps with greater coverage than today, appears likely. LONG TERM... Tomorrow continues to look like an active day across the region. The upper level trough to our west will deepen as it inches closer to the CWA creating upper level southwest flow and large scale lift aloft. At the surface a lee surface cyclone in NE NM will keep west to southwest winds across the western South Plains while winds across the Rolling Plains will back in response to a surface high pressure system over the Gulf Coast. Similarity to today the dryline will set up across the South Plains with 50-60F dewpoints across the central South Plains and the Rolling Plains. CI along the dryline will once again be possible. Although Bulk Shear values will be marginal, MUCAPES of 1000-1500 J/kg will be available and day time heating should help convection along. Additionally, an upper level jet will provide even more dynamics aloft. Thus, severe weather will be possible just west and along the I27 corridor and eastward. PWATs are also impressive, at nearly 150% of normal. With slow storm motion heavy rain could lead to localized flooding. Given all the previous information will keep the severe mention in the forecast. Monday a cold front will start to enter the CWA during the morning. This front may kick off a few thunderstorms, but the overall trend suggests a showery and cool day with high temperatures well below normal. Cold air advection behind the front means that severe thunderstorms will be less likely. PWs will continue to run above normal Monday so localized flooding may continue. In the wake of the cold front temperatures Tuesday will run well below normal with highs reaching the high 70s area wide. Models continue to diverge on how mid to late next week will play out. Long range guidance depicts a double omega block type pattern across the CONUS. One centered over the west coast and one over the east. But the diverge emerges on where the upper low ends up. The GFS keeps the low to our west while the ECMWF keeps it to our SE. Either way some recycled moisture around the upper low will keep an increased chance of showers and thunderstorms in our area through mid week with cooler than normal temperatures. Given how far out this event is and it will all be determined on where the UL low sets up have decided to maintain slight PoPs across much of the area through next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, May 23, 10:45 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1045 AM CDT Sat May 23 2020 TXZ021>044-241545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible later this afternoon and evening from generally east of a line from Brownfield to Happy. Thunderstorms will have potential for very large hail near 3 inches diameter, wind gusts to 80 mph, isolated tornadoes, and localized flash flooding. Elevated fire danger may develop over the western South Plains and extreme southwest Texas Panhandle this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms and local flooding will be possible over the entire area Sunday afternoon into Sunday night. A few strong thunderstorms along with locally intense rain and flooding may also develop late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 23, 6:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 3 SE LUBBOCK SOUTH PLAI 33.51N 101.89W
05/23/2020 LUBBOCK TX EMERGENCY MNGR
SEVERAL POLES DOWN NEAR SLATON HIGHWAY AND 98TH AND
INDIANA.
&&
EVENT NUMBER LUB2000307
MLPLocal storm report, May 23, 6:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 NE LUBBOCK SOUTH PLAI 33.55N 101.91W
05/23/2020 M1.25 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000308
MLPLocal storm report, May 23, 6:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL SILVERTON 34.47N 101.30W
05/23/2020 M2.75 INCH BRISCOE TX TRAINED SPOTTER
&&
EVENT NUMBER LUB2000309
MLPLocal storm report, May 23, 6:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL PLAINVIEW 34.19N 101.72W
05/23/2020 M1.00 INCH HALE TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000310
MLPLocal storm report, May 23, 6:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL WOLFFORTH 33.51N 102.01W
05/23/2020 M1.50 INCH LUBBOCK TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000311
MLPLocal storm report, May 23, 6:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 2 ENE TULIA 34.54N 101.74W
05/23/2020 M60 MPH SWISHER TX MESONET
&&
EVENT NUMBER LUB2000312
MLPThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 49 min |
| May 22, 8:21 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 41 min |
| May 23, 3:41 PM CDT | Special Weather Statement | LUB | Castro | 19 min |
| May 23, 3:48 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 57 min |
| May 23, 3:55 PM CDT | Special Weather Statement | LUB | Swisher | 20 min |
| May 23, 4:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Swisher | 56 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 29 min |
| May 23, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 64 min |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 60 min |
| May 23, 4:51 PM CDT | Tornado Warning | LUB | Garza | 24 min |
| May 23, 5:13 PM CDT | Areal Flood Advisory | LUB | Garza | 2 hr |
| May 23, 5:14 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| May 23, 5:33 PM CDT | Special Weather Statement | LUB | Hale, Hockley, Lamb | 27 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock, Lynn | 51 min |
| May 23, 5:42 PM CDT | Areal Flood Advisory | LUB | Crosby, Lubbock | 2 hr |
| May 23, 5:43 PM CDT | Tornado Warning | LUB | Garza | 32 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| May 23, 5:52 PM CDT | Flash Flood Warning | LUB | Garza | 4 hr |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 59 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 33 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more | 61 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| May 23, 6:54 PM CDT | Flash Flood Warning | LUB | Garza, Lynn | 3 hr |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.